Would a fall bring on a flare up


I asked you all Weds/Thursday why I should still feel so poorly? And took all your comments on board, really helpful.

However, having read the thread about putting too much pressure on your body gardening - I had a thought. On the Saturday before, I was knocked to the ground by my horse - (I cannot muck out or ride, but thought I would turn her out and being fresh she bowled my over!), so I was winded and sore that day -but thought nothing of it. However, as the week continued, I felt worse and worse (hence my post in the week), I was kept awake with PMR pain all last night, especially knees, neck and shoulders, and was really stiff this morning - also having head pain and tender temples so I was concerned as I have GCA>

So having reduced to 17.5 mgs 3 weeks ago, going back up to 20mg last week (on doc's advice - still having symptoms), today I have gone back up to 25 mgs.

I was diagnosed in June, started on 40 for 3 weeks, then 35, for 3, then 30 for 2 then 25 for 3 then 20 for 3 then 17.5 until I put it back up last week. So I am back now to 25mg, bit concerned what the rhemy will say.

Am I ok to put the steroid up if I am struggling with pain? And could the fall have aggravated this condition? He gave me no information regarding a flare up of symptoms.

Sorry to ask so many questions ...... but thank you!

4 Replies

  • The whole aim of the steroids is to reduce the pain, so you need to have enough to make you feel comfortable. Hoping that you can sit it out and put up with the pain does not really work, you need to get the inflammation under control. Reducing from 40mg to 17.5mg in three months is pretty impressive anyway.

  • Lesley, it is true that we shouldn't treat steroids like sweeties and continually just increase and decrease at our own free will, thus getting ourselves into a yo-yo situation which can prove problematic in itself. However, when we have GCA and experience returning head and temple pain, it is essential that we get and keep that inflammation under control with whatever amount of steroid that it needs at any given time in order to protect our eyesight. So, yes, to both your questions: you have done the right thing in increasing your dose; and the trauma of your fall could certainly have upset your original reduction plan. I do hope your pain will improve back on 25mg but, if you experience any unusual problems with your vision such as eye pain or blurring, then don't hesitate to go to A&E.

  • Yes, that could well have triggered a flare. I had a minor one after falling off a bike which wasn't anything like being knocked over by a horse! Even being pushed is a bit of a shock!

    If you have GCA then I feel that reducing you from 40mg in June to below 20mg now is very fast and putting the 2 facts together I'm not entirely surprised you are having a flare. Research published just over a year ago found that evidence of GCA is to be found even after 6 months at high doses of pred - classified as above 20mg - even though the blood tests are OK and the patient is symptom-free. PMR symptoms alone should respond well to 20-25mg, it is a fairly high dose for PMR though lowish for GCA.

    I would discuss it with your GP, especially since it was them who told you to go back up to 20mg, and they should contact your rheumy for advice if they aren't happy. Any real return of the GCA symptoms would require a return to a higher dose - so if you get as far as visual symptoms do go straight to your GP or A&E if that isn't possible.

  • Thank you so much for your comments, the 25mg seem to have helped. I will speak to my GP this week.

    Many thanks

You may also like...